Advertising

The Seattle Times Company

NWjobs | NWautos | NWhomes | NWsource | Free Classifieds | seattletimes.com

Health


Our network sites seattletimes.com | Advanced

Originally published Sunday, September 13, 2009 at 12:01 AM

Comments (0)     E-mail E-mail article      Print Print      Share Share

The People's Pharmacy

Reglan could cause neurological disorder

Although doctors were warned early on that this drug could cause a neurological disorder, it took the Food and Drug Administration almost 40 years to issue a black-box warning about this complication.

Syndicated columnists

Q. A dear friend was put on Reglan for acid stomach and left on the drug for nine years. The therapy is only supposed to last a few weeks.

She now has tardive dyskinesia. Her tongue is enlarged, and she can no longer speak properly. The side effects did not go away when the drug was stopped.

Is there anything that can help her? Please warn your readers about Reglan.

A. Reglan (metoclopramide) was first approved for use in the U.S. in 1980. It is prescribed for digestive-tract problems such as reflux, delayed stomach emptying and nausea.

Although doctors were warned early on that this drug could cause a neurological disorder, it took the Food and Drug Administration almost 40 years to issue a black-box warning about this complication.

On Feb. 26, 2009, the agency cautioned about metoclopramide: "Tardive dyskinesia is characterized by involuntary, repetitive movements of the extremities, or lip smacking, grimacing, tongue protrusion, rapid eye movements or blinking, puckering and pursing of the lips, or impaired movement of the fingers. These symptoms are rarely reversible and there is no known treatment. However, in some patients, symptoms may lessen or resolve after metoclopramide treatment is stopped."

Q. I always thought jock itch was a locker-room contagion. I don't go to a gym, so I was surprised when my dermatologist told me what I had. He prescribed antifungal drugs.

About three months before the diagnosis, I'd purchased a laptop and was using it nightly on my lap. The heat from the laptop was baking the very area that should be kept cool and dry. My doctor said he had treated a number of people with red spots from using laptops.

The situation is better but not completely resolved.

Are there any home remedies? I'm concerned about long-term use of the medications.

A. Many folks have had success with old-fashioned amber Listerine for jock itch.

One reader wrote: "Thanks for the tip about Listerine as an antifungal agent. I tried it for chronic jock itch, and it worked!"

advertising

The herbal extracts in this mouthwash may have antifungal activity.

Be careful dabbing it on, though, as the alcohol in Listerine could burn delicate tissue.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their Web site: www.peoplespharmacy.org

More Health headlines...

E-mail E-mail article      Print Print      Share Share

Comments
No comments have been posted to this article.


Get home delivery today!

More Health

On the left hand, answers aren't easy

Getting active outside can bring sunshine to your winter

How to encourage healthy computing

Obese people asked to eat fast food for health study

Charlie Sheen claims AA has a 5 percent success rate — is he right?

Advertising

Video

Marketplace

Advertising